Parkinson’s Disease Community
Azilect/Sinemet, antidepressants and elderly
About This Community:

This patient support community is for discussions relating to Parkinson’s disease, anger, anxiety, depression, balance, facial stiffness, genetics, handwriting difficulties, speech movement difficulties, nutrition and diet, rigidity (stiffness), sexuality, swallowing difficulties, tremors (shaking), walk (shuffling), and work issues.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Azilect/Sinemet, antidepressants and elderly

My mother (75 year-old, osteoarthritis, depression) was diagnosed with PD one month ago. I was worried about slowliness, confusion and lack of concentration and, suspecting dementia, led her to a neurologist. To my surprise, after a very brief evaluation, the doctor saw it clear: mild PD, predominantly in the right side. He prescribed Azilect, as he found her functional state to be fairly good, and Azilect could be neuroprotective, slowing PD progression.

Azilect seemed to be attractive, but I read about it, and I saw contradictory information about neuroprotection, and, importantly, about interactions with antidepressants. My mother has been on escitalopram 15 and mirtazapine for three years (maybe three years with non-diagnosed PD).

So, I seeked a second opinion. We live in Santiago de Compostela, Spain, and it is not easy to find highly specialized doctors, but I had the luck to get an appointment with the chief of the Unit of Movement Disorders in our University Hospital. Afther a more thorough examination, this second doctor confirmed mild PD, but did not recommend Azilect at all. He said Azilect is not the best option for elderly and, specially, he said that interactions with antidepressants could be severe. So, he put my mother on Sinemet Plus (25/100): 1/2, 1, 1/2, slowly introduced, with the aim of having a 1-1-1 protocol.

Some weeks ago, Mum started Sinemet and she seems to have some good effects (balance, stiffness), but I am a bit surprised to see more tremor and eye fasciculations, which I do not know if could be attributed to Sinemet.

And my worst worry is if Sinemet is really the best option. I know of its medium-long-term effects, and I would like to delay its use... But, at the same time, I do not want to prevent my mother to have good quality of life (I do actually think that PD was limiting her life a lot).

So I would like to ask you about the options Azilect/Sinemet. To your knowledge, or in your experience, does it make sense to start Sinemet in an old person, even if her symptoms are not very severe? Would it Azilect a better option? any insights about risks of interactions with antidepressants?

I do not even know if we could cut Sinemet Plus now, but I have conflicting feelings about this otherwise miracle drug.

Please, excuse for this long post. But I feel insecure with my English and want you to understand our situation.

I am stressed, worried and shocked, but happy to have found you.

Thank you very much in advance!
Blank
585414_tn?1288944902
  The potential of interactions with other anti-depressents with Azilect is of concern because that is a MAOI inhibitor (type of anti-depressent) which has medications it cannot be taken safely with for that reason.  That would probably be the reason the doctor made that decision but if you have concerns you can ask them more about it but if you see another doctor be sure to have the records forwarded to them.
  Sinemet is the standard Carvo-Dopa/Levo-Dopa class of medication that is used to treat Parkinson's. It can commonly cause movement disorders. There are other adjuncts (additional or add-on) medications used to treat Parknsons but generally this type of medication is neccessary especially as Parkinson's progresses. However only a doctor would understand the clinical specifics of this but it would be worth discussing this with them.
2 Comments Post a Comment
Blank
585414_tn?1288944902
  The potential of interactions with other anti-depressents with Azilect is of concern because that is a MAOI inhibitor (type of anti-depressent) which has medications it cannot be taken safely with for that reason.  That would probably be the reason the doctor made that decision but if you have concerns you can ask them more about it but if you see another doctor be sure to have the records forwarded to them.
  Sinemet is the standard Carvo-Dopa/Levo-Dopa class of medication that is used to treat Parkinson's. It can commonly cause movement disorders. There are other adjuncts (additional or add-on) medications used to treat Parknsons but generally this type of medication is neccessary especially as Parkinson's progresses. However only a doctor would understand the clinical specifics of this but it would be worth discussing this with them.
Blank
4807112_tn?1359425149
My husband has PD.  He takes Sinemet; it helps some with the tremor and rigidity.  However, it does cause some involuntary jerks in his muscles. He is still in a relatively early stage and has no mental symptoms at this time.

He went to his doctor to get cleared for a knee replacement.  At that time, the doctor started him on Azilect.  He said he didn't notice much, if any improvement.  The day before the knee replacement was scheduled, the anesthesiologist called and said she could not allow the surgery because Azilect and general anesthesia could kill him by causing a heart attack or stroke or several other problems.  If anyone you love is on Azilect, they should be wearing a MedAlert tag.  The anesthesiologist says the body needs at least two weeks to clear the Azilect, and it can permanently block the receptors to which it binds.

Hubby decided to go off the Azilect completely because of the nature of life - an accident requiring surgery, and thus anesthesia, could happen at any moment.  He says it's too much risk for too little benefit.
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Parkinson’s Disease Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank